Prime decompositions of regular languages

Yo Sub Han, Kai Salomaa, Derick Wood

Research output: Chapter in Book/Report/Conference proceedingConference contribution

8 Citations (Scopus)


We investigate factorizations of regular languages in terms of prime languages. A language is said to be strongly prime decomposable if any way of factorizing the language yields a prime decomposition in a finite number of steps. We give a characterization of the strongly prime decomposable regular languages and using the characterization we show that every regular language over a unary alphabet has a prime decomposition. We show that there exist co-context-free languages that do not have prime decompositions.

Original languageEnglish
Title of host publicationDevelopments in Language Theory - 10th International Conference, DLT 2006, Proceedings
PublisherSpringer Verlag
Number of pages11
ISBN (Print)354035428X, 9783540354284
Publication statusPublished - 2006
Event10th International Conference on Developments in Language Theory, DLT 2006 - Santa Barbara, CA, United States
Duration: 2006 Jun 262006 Jun 29

Publication series

NameLecture Notes in Computer Science (including subseries Lecture Notes in Artificial Intelligence and Lecture Notes in Bioinformatics)
Volume4036 LNCS
ISSN (Print)0302-9743
ISSN (Electronic)1611-3349


Other10th International Conference on Developments in Language Theory, DLT 2006
Country/TerritoryUnited States
CitySanta Barbara, CA

All Science Journal Classification (ASJC) codes

  • Theoretical Computer Science
  • Computer Science(all)


Dive into the research topics of 'Prime decompositions of regular languages'. Together they form a unique fingerprint.

Cite this